Illinois, 2005

Heat in Illinois, July 21 to 26, 2005

July 21 to 26, 2005 · NWS PAH · 19 events in 19 counties and zones

Several days of excessive heat and humidity caused a significant increase in heat-related illnesses. Hospitals reported that a majority of those treated were outdoor workers.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
62
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Several days of excessive heat and humidity caused a significant increase in heat-related illnesses. Hospitals reported that a majority of those treated were outdoor workers. The heat index peaked around 110 degrees each afternoon, and dropped to only around 80 degrees at night. True air temperatures reached the mid 90's, with overnight lows in the mid 70's. At Carbondale, the heat index topped out at 112 degrees on the 21st and the 22nd, 105 on the 23rd, 115 on the 24th, 106 on the 25th, and 109 on the 26th. These heat indices were representative of the rest of southern Illinois. The heat wave was the result of an expansive surface high pressure system extending from the Gulf of Mexico to the Great Lakes. A light southerly wind flow, combined with moist ground from the remnants of Hurricane Dennis earlier in the month, allowed dew points to hover around 80 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 21, 2:10 AM CST, 8 hours 50 minutes earlier.

Area forecast discussion, Jul 21, 2:10 AM CST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
310 AM CDT THU JUL 21 2005

.DISCUSSION...
MAIN ISSUES CONTINUE TO BE THE HEAT...AND THUNDERSTORM CHANCES. EARLY
THIS MORNING...CONVECTIVE SYSTEM SEEN ON REGIONAL RADARS MOVG SOUTH
ACROSS CNTRL IN AND ECNTRL IL. IF THIS ACTIVITY HOLDS TOGETHER...IT
HAS A CHANCE TO MAKE IT INTO SE IL AND SW IN THIS MORNING. MODELS KEEP
BETTER CHANCES EAST OF THE AREA. BUT WILL HAVE CHC POPS IN TO COVER IT.
MEANWHILE...AN UPPER LEVEL CIRCULATION CENTER WAS SEEN CLEARLY ON
WATER VAPOR MOVG STEADILY EAST ACROSS SRN MO AND NRN AR. LOOKING BACK TO
YESTERDAY...A FAIR AMOUNT OF CONVECTION FIRED UP AHEAD OF THIS FEATURE
OVER SRN MO AND NRN AR...GENERALLY AFTER 16Z. THUS...RATHER THAN HAVE
NO MENTION OF THUNDER OVER THE WEST 1/2 OF THE FA...PREFER TO HAVE AT
LEAST A CHC OF CONVECTION EVERYWHERE TODAY...AS THIS FEATURE CONTINUES
ITS EASTWARD TRACK. TEMPERATURES TODAY WILL BE SOMEWHAT TRICKY. MOST
AREAS YESTERDAY TOPPED OUT AROUND 90 / 91. H9/H8 TEMPS ARE FORECAST TO
RISE A COUPLE OF DEGREES TODAY...BUT NOT SURE WE WILL BE 6 TO 8 DEGREES
WARMER THAN YESTERDAY...AS LATEST FWC/MAV/MET WOULD HAVE US BELIEVE.
MODEL SOUNDING CONVECTIVE TEMPS ARE 2 TO 4 DEGREES BELOW GUIDANCE. SO
WE PREFER TO KNOCK ABOUT THE SAME AMOUNT OFF THE NUMERICAL VALUES FOR
TODAY...GENERALLY A 92 TO 95 DEGREE RANGE.

NAM AND GFS ARE SUGGESTING POSSIBLE MCS SCENARIO TONIGHT...AS A WAVE
DROPS SE FROM THE UPPER MIDWEST STATES INTO THE OHIO VALLEY. BEST CHANCE
OF CONVECTION SHOULD BE CENTRAL AND EAST SECTIONS OF THE FA...WITH LITTLE
OR NO CHANCE WEST OF THE MISSISSIPPI RIVER. THIS IS REFLECTED IN CURRENT
FORECAST PACKAGE...THUS WILL CONTINUE WITH LOW CHANCE POPS. THE WESTWARD
EXTENT OF CONVECTION WILL DEPEND ON HOW FAR EAST ATMOS CAPPING WILL
EXTEND. NAM/GFS SUGGEST PRETTY DECENT CAP INTO SE MO AND SW IL. SPC HAS
MUCH OF THE FA EAST OF THE MISSISSIPPI OUTLOOKED FOR A SLIGHT RISK OF SVR
TSTMS. WIND SHOULD BE THE MAIN THREAT...AS THE COLUMN IS TOO WARM TO
SUPPORT MUCH IN THE WAY OF HAIL. PWS STILL QUITE HIGH...SO LOCALLY
VERY HEAVY RAIN A POSSIBILITY AS WELL.

FRIDAY AND BEYOND...HEIGHTS RISE A BIT...WHILE MOISTURE TRANSLATES OUT
OF THE REGION...PER LATEST MODEL GUIDANCE. THUS LITTLE TO NO CHANCE OF
CONVECTION FROM FRIDAY RIGHT ON THROUGH THE WEEKEND.

THE MAIN STORY...OUTSIDE OF THUNDERSTORM CHANCES...WILL BE THE HEAT AND
HUMIDITY. AFTERNOON HEAT INDICES OVER THE NEXT SEVERAL DAYS WILL BE
CLOSE TO 105 DEGREES...WITH SOME AREAS POSSIBLY HIGHER. PREVIOUS SHIFT
ISSUED AN EXCESSIVE HEAT WARNING. IT WILL CONTINUE TO RUN FROM NOON
TODAY THROUGH 6 PM MONDAY. THE BASIS FOR A WARNING VS. ADVISORY IS THE
EXPECTED DURATION OF THE EVENT (OVER A PERIOD OF SEVERAL DAYS).

NO CHANGES TO THE LONG RANGE PORTION OF THE FORECAST. RIDGE IS STILL FCST
TO BREAK DOWN EARLY NEXT WEEK...WHICH SHOULD ALLOW FOR A MORE PROGRESSIVE
FLOW PATTERN OVER THE NRN TIER OF STATES. EXISTING FORECAST HAS A CHANCE
OF SHOWERS AND STORMS BEGINNING TUESDAY. LATEST GFS OUTPUT CONTINUES TO
SUPPORT THIS CHANCE...AS A FRONT IS STILL EXPECTED TO MOVE TOWARD THE
FA TUESDAY...AND INTO THE REGION BY WEDNESDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...EXCESSIVE HEAT WARNING FROM NOON TODAY UNTIL 6 PM MONDAY FOR
      ALL COUNTIES.
.MO...EXCESSIVE HEAT WARNING FROM NOON TODAY UNTIL 6 PM MONDAY FOR
      ALL COUNTIES.
.IL...EXCESSIVE HEAT WARNING FROM NOON TODAY UNTIL 6 PM MONDAY FOR
      ALL COUNTIES.
.IN...EXCESSIVE HEAT WARNING FROM NOON TODAY UNTIL 6 PM MONDAY FOR
      ALL COUNTIES.

&&

CN
Hazardous weather outlook, Jul 21, 3:22 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
422 AM CDT THU JUL 21 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-221000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
422 AM CDT THU JUL 21 2005

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON CDT TODAY TO 6 PM
CDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL TOP OUT AROUND 105 DEGREES ACROSS MUCH OF THE AREA
THIS AFTERNOON. AN EXCESSIVE HEAT WARNING BEGINS TODAY AT NOON FOR
THE ENTIRE AREA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHWEST
INDIANA...SOUTHERN ILLINOIS AND WESTERN KENTUCKY. STRONG WINDS ARE
THE MOST LIKELY HAZARD. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAIN AS WELL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES WILL REACH 105 TO 115 EACH AFTERNOON...FROM FRIDAY
THROUGH MONDAY. DUE TO THE EXTENDED PERIOD OF HIGH HEAT INDICES...THE
EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Franklin forecast zone
Injuries
5 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Hardin forecast zone
Injuries
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Jackson forecast zone
Injuries
6 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Jefferson forecast zone
Injuries
5 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Massac forecast zone
Injuries
4 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Union forecast zone
Injuries
15 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Wabash forecast zone
Injuries
3 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Wayne forecast zone
Injuries
20 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 21, 11:00 AM CST to July 26, 6:00 PM CST
Where
Williamson forecast zone
Injuries
3 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461109, 5461110, 5461111, 5461112, 5461113, 5461114, 5461115, 5461116, 5461117, 5461118, 5461119, 5461120, 5461121, 5461122, 5461123, 5461124, 5461125, 5461126, 5461127.